Banned Obesity Drug Tied to Heart Risks Long After Use

Network News

X Profile
View More Activity
Friday, November 7, 2008; 12:00 AM

FRIDAY, Nov. 7 (HealthDay News) -- One of the "fen/phen" drugs once widely prescribed to help fight obesity has been tied to heart valve damage that develops years after a person has stopped taking it, a new study reports.

The appetite suppressant fenfluramine has been banned in the United States since 1997, because of its links to heart damage. Thousands of lawsuits have been filed against the drug's manufacturers over alleged damage it caused.

In the new study, published Nov. 5 in the journalBMC Medicine, researchers looked at 5,743 people who had stopped using fenfluramine more than a decade earlier but had damaged heart valves up to seven years later.

"Valve problems were common in individuals exposed to fenfluramines, more frequent in females, and associated with duration of drug use in all valves assessed," research leader Charles Dahl, from the Central Utah Clinic, said in a news release issued by the journal's publisher.

Heart valves direct blood flow around the heart. If they fail, blood back-flows -- called regurgitation -- and can cause congestive heart failure and the need for heart valve surgery if severe enough.

"We found clear evidence for a strong, graded association between duration of exposure to fenfluramines and prevalence of aortic regurgitation and for mild or greater mitral and tricuspid regurgitation," Dahl said.

In all, 0.44 percent of these former fenfluramine users had valve surgery resulting from the use of the drug, a sevenfold increase in the risk for this procedure.

"This is probably a conservative estimate, as another study has shown that there exists a 17- to 34-fold excess of clinically apparent (presumably severe), valvular disease in persons who had used fenfluramines for four months or longer," the authors wrote.

More information

The U.S. Food and Drug Administration has more about how to lose and manage weight.

SOURCE: BioMed Central, news release, Nov. 6, 2008



HealthDay
© 2008 Scout News LLC. All rights reserved.

Network News

X My Profile
View More Activity